Some time ago a redditor told me that he had intentionally combined Xanax and alcohol. I can’t say that I was surprised by this behavior, both of these substances are extremely popular in the drug community. What did shock me, however, was his complete lack of knowledge about the dangers of this combination.
Why’s Combining Benzos, like Xanax and Alcohol, Particularly Dangerous?
Now, let me clarify, combining downers isn’t safe and a fair share of people have lost their lives because of opiates combined with alcohol or benzodiazepines. But the combination of benzos and other GABA substances is particularly dangerous.
To understand why this is the case, we have to understand how these substances affect the brain. I will use Alcohol in this example but bear in mind that this extends to all substances that bind to the GABA-receptor, this includes, among others, GHB and it’s precursors like GBL, phenibut, qualuudes and Z-drugs like zolpidem (Ambien).
The following part is not an in-depth explanation of how benzos like Xanax and alcohol function at the GABA-receptor and possibly contains errors, if you want an in-depth explanation please use Wikipedia or Google.
Alcohol is a GABA-receptor agonist, that means that alcohol will bind to the GABA-receptor where normally the neurotransmitter GABA would bind. This is the reason for most of alcohols effects.
Benzodiazepines function as modulators at the GABA-receptor, they increase the binding affinities with which other substances bind to these receptors, thereby potentiating their effects to unpredictable levels.
This means that benzos will boost the effects produced by alcohol and other GABA substances leading to an increase in euphoria and anxiolysis on the positive site and an increase in respiratory depression, sedation and nausea as well as a higher risk of blackouts on the negative site.
This is the dangerous part. The user has no way of knowing how much the ingested benzo will boost these effects. They are different for every individual and may fluctuate from day to day. This can easily lead to dangerous levels of intoxication with the user dying of respiratory depression or falling unconscious and choking to death on their own vomit.
Furthermore, the additional consumption of stimulants like amphetamine or cocaine can mask the user’s intoxication and increase disinhibition, further decreasing the control the user. The combination of ego inflation from the stimulants and the disinhibition from the downers can also cause very unsafe behavior.
Judging from what I know, this might be the most dangerous and unpredictable combination where all substances are ingested intentionally and not as an adulterant like fentanyl in heroin.Recommend0 recommendationsPublished in